What medication to take in Thailand for a cold or the flu?

Anyone can visit or even live in Thailand and catch a cold or the flu.

Just like any other country, cold and flu viruses are prevalent during certain times of year and are spread from person to person in the same manner.



Especially during Thailand’s flu season, — usually between June and October as it coincides with the rainy season.

Once someone does catch a cold, not being familiar with local Thai medications, they may wonder what medications someone in Thailand with a cold or the flu should take.

Sure, Thai pharmacies like Boots and Watsons do carry some of the more familiar western-brand flu medications.

But, when Thais usually take something that is as effective, if not more so, much cheaper and easier to get, there really is no reason to buy an expensive western brand.

What medication to buy in Thailand for a cold or the flu?

Tiffy.

It comes in a green, white and yellow packet (envelope) with four tablets in each pack, or in strips of pills. It can be bought over the counter at any pharmacist (start with Boots or Watsons at any Thai shopping mall if you want the easiest places to find it).

If you ask any Thai pharmacist what you should take for a cold or the flu, with symptoms like a headache, aches and pains, a running nose and a fever, almost all of them will hand you a few packets of Tiffy.

Take them home, and take as directed on the packet (packets have instructions in both English and Thai). You will usually feel much better within 24 hours.

What are the ingredients in Tiffy?

This is what each tablet comprises:

Paracetamol 500 mg, Chlorpheniramine Maleate 2mg., and Pseudoephedrine HCL 30mg

Now, I have no idea why Tiffy is more effective than just Paracetamol, but it most definitely is. Not just for colds and the flu either.

In fact, I have found nothing better to kill a headache or a migraine than a couple of Tiffy tablets, so I have been taking it a few times a year for well over a decade.